Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 299, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2004, 3:47 PM CDT for Decatur County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 3:47 PM CDT (20:47 UTC)
- Expired
- Jul 11, 2004, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3561 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 112047
SVRDMX
IAC053-112130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 430 PM CDT
* AT 346 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHWEST OF GRAND RIVER TO
24 MILES SOUTHWEST OF LAMONI...OR FROM 64 MILES SOUTHWEST OF DES
MOINES TO 90 MILES SOUTH OF DES MOINES...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR LAMONI MUNICIPAL AIRPORT AROUND 355 PM...
NEAR GRAND RIVER AROUND 400 PM...
NEAR DAVIS CITY AROUND 405 PM...
NEAR DECATUR CITY AROUND 410 PM...
NEAR LEON AROUND 415 PM AND
4 MILES SOUTHEAST OF VAN WERT AROUND 420 PM.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4090 9401 4058 9401 4058 9411 4058 9394
4058 9358 4089 9357
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:50 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 11, 2:50 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT SUN JUL 11 2004 .DISCUSSION... ISSUES WITH ONGOING CONVECTION INTO THIS EVENING THEN BOUNDARY PASSING THROUGH STATE LATE TOMORROW NIGHT AND TUESDAY. CURRENTLY...CONVECTION FROM MORNING COMPLEX IN EAST BEGINNING TO COMBINE WITH CONVECTION FROM MCV IN EASTERN NEBRASKA. HAVE HAD SPORADIC SVR WX DURING THE LATE MORNING INTO THE AFTERNOON BUT MAIN ISSUE APPEARS TO BE VERY HEAVY RAINFALL. PWATS AROUND 2 INCHES FEEDING THE STORMS A DEEP WARM CLOUD LAYER HELPING TO PRODUCE RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR AT TIMES. APPEARS CONVECTION SHOULD BE PRIMARILY AN EVENING EVENT AS MCV IN EASTERN NEBRASKA PASSES THROUGH SOUTHERN IA. WEAK SUBSIDENCE ALONG WITH INCREASING CAP SHOULD LIMIT CONVECTIVE POTENTIAL LATER TONIGHT INTO MONDAY AHEAD OF APPROACHING BOUNDARY. WITH THERMAL RIDGE STRETCHING INTO IA ON MONDAY...TEMPS SHOULD BE INTO THE 90S FOR MUCH OF THE CWA. CAP EXPECTED TO WEAKEN MONDAY NIGHT/TUESDAY AS SHORTWAVE IN WESTERLIES MOVES THROUGH ND INTO NORTHERN MN. ENOUGH CONVERGENCE ALONG THE BOUNDARY SHOULD ALLOW FOR SOME CONVECTION BY MONDAY NIGHT ACRS THE CWA AND WL ONCE AGAIN HAVE TO BE ALERT FOR HEAVY RAINFALL. THE THREAT WL MOVE GRADUALLY SOUTH AND EAST ON TUESDAY BEFORE SUBSIDENCE AND A DRIER AIRMASS PUSH IN BY LATER TUESDAY. COOLER AND RELATIVELY DRY CONDITIONS EXPECTED INTO THE FIRST PART OF THE EXTENDED AS WEAK SFC RIDGING PASSES THROUGH THE STATE. HOWEVER... WAVES RIDING OVER BUILDING UPPER RIDGE SHOULD EVENTUALLY DIVE INTO THE MIDWEST WITH INCREASING CHANCES OF PCPN INTO NEXT WEEKEND. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && COGIL
Hazardous weather outlook, Jul 11, 5:46 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 546 AM CDT SUN JUL 11 2004 IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-081>084- 092>095-121100- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT- KOSSUTH-LUCAS-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAYLOR-UNION-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT- 546 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN IOWA...ALONG AND WEST OF A FOREST CITY...TO AMES...DES MOINES...AND CORYDON LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST MONDAY NIGHT AND EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY. IAZ007-017-026>028-037>039-049-050-061-062-074-075-085-086-096-097- 121100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-DAVIS-FRANKLIN-GRUNDY- HARDIN-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO- WORTH- 546 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... ALONG AND EAST OF A NORTHWOOD...TO NEWTON...TO CENTERVILLE LINE. .DAY ONE...TODAY AND TONIGHT FOG CAN BE EXPECTED EARLY THIS MORNING. IT WILL BE DENSE IN AREAS WITH VISIBILITIES DOWN TO A QUARTER MILE OR LESS. CONDITIONS ARE FORECAST TO IMPROVE AROUND 800 AM AFTER THE SUN RISES AND SCATTERED THUNDERSTORMS APPROACH FROM THE WEST. THESE SCATTERED STORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST MONDAY NIGHT AND EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY. SMALL
In the hours before
Special weather statement, Jul 11, 11:59 AM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1159 AM CDT SUN JUL 11 2004 IAZ057>062-070>075-081>086-092>097-112300- ...SEVERE THUNDERSTORM WATCH #603 REMAINS IN EFFECT UNTIL 600 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON CASS CLARKE DALLAS DAVIS DECATUR GUTHRIE JASPER LUCAS MADISON MAHASKA MARION MONROE POLK POWESHIEK RINGGOLD TAYLOR UNION WAPELLO WARREN WAYNE COGIL
Local storm report, Jul 11, 1:25 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST OSKALOOSA 41.29N 92.64W
07/11/2004 50 MPH MAHASKA IA AWOS
&&
STLocal storm report, Jul 11, 1:31 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND GST OTTUMWA 41.02N 92.42W
07/11/2004 65 MPH WAPELLO IA CO-OP OBSERVER
LARGE TREE LIMB FELL ON POWER LINES.
&&
STLocal storm report, Jul 11, 1:41 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
141 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 3 W NEW VIRGINIA 41.18N 93.79W
07/11/2004 1.00 INCH WARREN IA EMERGENCY MNGR
&&
STLocal storm report, Jul 11, 1:45 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL NEW VIRGINIA 41.18N 93.73W
07/11/2004 1.75 INCH WARREN IA TRAINED SPOTTER
&&
STLocal storm report, Jul 11, 2:15 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 1 E OSKALOOSA 41.29N 92.62W
07/11/2004 MAHASKA IA TRAINED SPOTTER
2 LARGE TREES DOWN AND HOUSE DAMAGE.
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:23 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 37 min |
| Jul 11, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 43 min |
| Jul 11, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Story | 43 min |
| Jul 11, 11:05 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 40 min |
| Jul 11, 11:16 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 29 min |
| Jul 11, 11:32 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 28 min |
| Jul 11, 12:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 50 min |
| Jul 11, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 41 min |
| Jul 11, 1:11 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 19 min |
| Jul 11, 1:19 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 56 min |
| Jul 11, 1:51 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 54 min |
| Jul 11, 5:28 PM CDT | Flash Flood Warning | DMX | Wayne | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.